Utah, 2022

Flash Flood and Damaging Wind in Utah, August 21, 2022

August 21, 2022 · NWS SLC · 2 events in 1 county or zone

Thunderstorms brought gusty winds and flash flooding to portions of Garfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms brought gusty winds and flash flooding to portions of Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 21, 2:17 PM MST, 8 minutes earlier.

Area forecast discussion, Aug 21, 2:17 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
317 PM MDT Sun Aug 21 2022

.SYNOPSIS...High pressure will build over the Great Basin
beginning today, bringing a drying trend to Utah and southwest
Wyoming through Tuesday. As the ridge shifts east by midweek,
moisture and associated shower and thunderstorm activity is
expected to return for Wednesday and Thursday.

&&

.SHORT TERM (Through 12Z/6AM Tuesday)...Early afternoon water
vapor and upper air analysis indicates a vertically-stacked,
closed low located over extreme northwest Colorado with broad
north to northwest flow over northern Utah and northwest to west
flow across southern Utah around this low. Ample insolation today
has led to sufficient destabalization, with spc mesoanalysis
indicating an impressive 3000J/kg contour across southwest Utah.
In addition, we're seeing modest bulk shear values of 20-25kts
across south-central Utah along with a couple of 1"+ PWATs over
SW and north-central Utah. Enough ingredients are in place to
support a few organized updrafts, such as a recent severe
thunderstorm between Newcastle and Enterprise. Heaviest cores
have exhibited very heavy rainfall once again today, with rainfall
rates in the 1-2"/hr range. This will support a continued,
localized flash flood threat, especially for normally dry washes,
slickrock, areas of steep terrain and burn scars. CAMs suggests
storms will sag south and east before gradually diminishing
between 7-9PM, coincident with the loss of daytime heating.

A ridge of high pressure will gradually build into the region
beginning Monday. This will bring a drying and warming trend to
the region. Just enough cyclonic flow and low-level moisture will
persist to support shower and thunderstorm activity over mainly
high terrain areas of northeast Utah in the afternoon and early
evening hours. While a locally heavy downpour remains a
possibility, thunderstorms tomorrow will be less organized and
will be in an environment with poorer moisture quality.

.LONG TERM (After 12Z/6AM Tuesday)...A ridge to the southwest
will result in largely dry conditions through Tuesday. Zonal to
northwest flow is expected with the warmest temperatures of the
week for southwest Wyoming and much of Utah. High temperatures
will generally range from 5-10F warmer than average.

The ridge is expected to slide eastward Wednesday, while a stagnant
trough over the PacNW starts to slide eastward. Models bring the
chance for several shortwaves to slide in from the northwest.
Increased monsoonal moisture advection is expected with winds
transitioning more southerly. Scattered afternoon showers and
thunderstorms are expected with better forcing and moisture.

Moisture will stay similar or increase slightly Thursday, while the
aforementioned trough in the PacNW lifts into Canada. Similar
weather conditions are expected locally to Tuesday, with scattered
afternoon showers and thunderstorms.

Lower precipitation chances are expected Friday as the trough to the
north and the ridge to the east slide eastward and drier flow pushes
in from the northwest. Drier conditions are expected throughout
western Utah, but isolated or scattered afternoon showers are
expected mainly in the mountains.

There is lower confidence with more model disagreement next weekend.
Models bring a trough into the west, but have several scenarios for
the path. Therefore, next weekend could range from dry conditions to
more showers and thunderstorms, with more confidence expected with
better model agreement.

&&

.AVIATION...KSLC...VFR conditions will prevail throughout the
remainder of the period for the KSLC terminal. As an upper level low
moves off to the east storm chances for the remainder of the day and
tomorrow remain low ~10-15%. A few high cloud >10kft will mix in at
times with mostly clear skies and light/diurnally driven winds.

.REST OF UTAH AND SOUTHWEST WYOMING...Mainly VFR conditions will
prevail for the remainder of the period for all of Utah/SW Wyoming.
An upper level low pushing off to the east is leaving most clear
skies with a few high clouds in its wake along with isolated
thunderstorms across eastern and southern Utah. Storm chances
tomorrow will mainly be confined to SW Wyoming and NE Utah. Storms
could create brief MVFR/IFR conditions. Otherwise, spotty mid-level
clouds will combine with light/diurnally driven winds.

&&

.FIRE WEATHER...An area of low pressure currently located over
northeast Utah is forecast to gradually shift east of the area
while weakening. As it does so, a ridge of high pressure will
build into the state through Tuesday. Until then, showers and
thunderstorms with locally heavy rainfall will continue once again
this afternoon and early evening, especially along and east of
I-15. With both drier air and a ridge of high pressure moving in
for Monday, afternoon shower and thunderstorm activity coverage
will be limited to mainly high terrain areas of northeast Utah,
with a largely precipitation-free day expected for Tuesday. A
warming trend will accompany the drying trend as well, with
temperatures expected to rise to 5 to 10 degrees above seasonal
normals for late August by Tuesday.

By Wednesday, monsoonal moisture will return northward across
the state while interacting with a weak disturbance to help
promote a return to shower and thunderstorm activity, with this
activity expected to linger into Thursday. Initial indications
suggest the amount of moisture will not be as much as what was
experienced during the last monsoonal surge. Still, the potential
for locally heavy rain will be possible, and humidity will be on
the increase while temperatures fall a bit. Another disturbance
may pass through northern portions of the state by next weekend,
but the forecast beyond Friday remains fairly uncertain at this
time.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Wilson/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 21, 11:52 AM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1252 PM MDT Sun Aug 21 2022

UTZ125-128-211945-
South Central Utah UT-Southern Mountains UT-
1252 PM MDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of west central Kane
County through 145 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Kanab, moving south at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Orderville and Glendale.

This includes US Route 89 between mile markers 84 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3743 11266 3743 11255 3725 11256 3726 11274
TIME...MOT...LOC 1852Z 008DEG 7KT 3735 11260

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

MPS
Local storm report, Aug 21, 12:23 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
123 PM MDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLASH FLOOD      8 SE ESCALANTE          37.68N 111.50W
08/20/2022                   GARFIELD           UT   PUBLIC

            VIDEO FROM SOCIAL MEDIA SHOWS SIGNIFICANT FLOWS ON ALVEY
            WASH WITH AT LEAST SEVERAL INCHES OF WATER AND DEBRIS
            FLOWING ACROSS CEDAR WASH ROAD. LOCATION IS APPROXIMATE.

&&

ALEX.DESMET
Special weather statement, Aug 21, 12:39 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
139 PM MDT Sun Aug 21 2022

UTZ128-212030-
South Central Utah UT-
139 PM MDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of west central Kane
County through 230 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Kanab, moving south at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Orderville and Mt Carmel.

This includes US Route 89 between mile markers 73 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3729 11272 3729 11258 3711 11258 3712 11280
TIME...MOT...LOC 1939Z 009DEG 11KT 3724 11265

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

MPS
Special weather statement, Aug 21, 1:47 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
247 PM MDT Sun Aug 21 2022

UTZ125-128-212115-
South Central Utah UT-Southern Mountains UT-
247 PM MDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of south central
Garfield County through 315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Escalante, moving south at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of south central
Garfield County.

This includes Utah Route 12 between mile markers 36 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3778 11194 3783 11181 3754 11160 3754 11191
TIME...MOT...LOC 2047Z 338DEG 25KT 3774 11186

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

MPS

The radar

The Cedar City radar (KICX), 71 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 21, 2:25 PM MST to 2:30 PM MST
Where
Garfield County, 0.3 mi SW of Cannonville
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
37.567, -112.054

Strong winds blew a roof off a house in Cannonville. The time of the report is estimated.

Flash Flood, Garfield

When
August 21, 2:53 PM MST to 3:53 PM MST
Where
Garfield County, 0.34 mi NNW of Cannonville to 0.75 mi NNE of Henrieville
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
37.574, -112.053

Flash flooding was reported in Cannonville and Henrieville, with mud and debris on state Route 12 between the towns.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054501, 1054504.